Objective: To determine the sources of vigabatrin-associated visual disturbances in patients treated for epilepsy. Background: Vigabatrin is an extremely effective antiepileptic drug that selectively increases brain gammaaminobutyric acid (GABA). Several patients recently developed constricted visual fields during vigabatrin treatment in the United Kingdom, indicating the possibility of GABA-associated retinal dysfunction. Methods: Patients with visual symptoms treated chronically with vigabatrin at our center underwent visual evoked potentials (VEP), electroretinograms (ERG), and visual field and ophthalmologic examinations. Results: Four of 38 patients treated with vigabatrin developed visual symptoms 2 to 40 months after starting the drug. Two patients complained of constricted visual fields and two had blurred vision. ERG demonstrated evidence of bilateral retinal dysfunction consistent with reduced inner retinal cone response in all four patients. Oscillatory potential responses were lost, suggesting impairment of the highly GABAergic amacrine cells. Two of the patients had normal VEPs and minimal findings on clinical ophthalmology examinations despite abnormal ERGs. Abnormal examination findings were narrowed retinal arteries, surface wrinkling retinopathy, and abnormal macular reflexes. One patient also had reduced red photoreceptor function in the more symptomatic left eye. Conclusions: Visual field constriction and blurring during vigabatrin therapy is associated with retinal cone system dysfunction. Visual symptoms may represent selective vulnerability of retinas of affected patients to GABAergic effects of vigabatrin. The prevalence and course of retinal changes associated with vigabatrin therapy are important to determine in a larger group of patients.
ASJC Scopus subject areas
- Clinical Neurology